DRESS Syndrome: When Antibiotics Backfire
"A Case Study of Antibiotic-Induced Drug Reaction with Eosinophilia and Systemic Symptoms"
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a severe adverse drug reaction that can affect multiple organ systems. It is characterized by a combination of symptoms, including fever, rash, eosinophilia (an elevated level of eosinophils, a type of white blood cell), and internal organ involvement such as liver, kidney, or lung damage.
Antibiotics, while life-saving in treating bacterial infections, can paradoxically trigger DRESS syndrome in some individuals. Identifying the causative antibiotic and managing the resulting systemic inflammation are critical for patient recovery. This article examines a case study that highlights the complexities of DRESS syndrome induced by multiple antibiotics.
This case study focuses on a woman in her thirties who developed DRESS syndrome following treatment with a variety of antibacterial medications. Her medical history included pneumococcal pneumonia and aortic valve endocarditis, requiring multiple interventions and long-term antibiotic therapy. The case illustrates the diagnostic challenges, the range of potential causative agents, and the importance of prompt recognition and management of DRESS syndrome.
Antibiotics in Reported DRESS Cases
In one cross-sectional study, antibiotics were the offending drug in 35 of 150 patients (23.3%) with definite or probable DRESS. A separate study examined 102 DRESS cases: 69 were classified as probable and 33 as definite, including cases attributed to vancomycin, cephalosporins, and sulfonamide antibiotics. These are findings from separate studies and should not be treated as a single combined estimate.
Delayed Presentation Complicates Recognition
A review describes DRESS as a delayed, infrequent, potentially life-threatening idiosyncratic drug reaction. It notes that aromatic anticonvulsants and allopurinol are frequent causes, while reports of antibiotic-induced DRESS also exist. Another review describes a late clinical presentation that may begin with malaise, pruritus, and fever between 38 and 40 °C, illustrating how delayed onset can complicate recognition.
A Systemic Drug Hypersensitivity Reaction
DRESS is also known as drug-induced hypersensitivity syndrome (DIHS). A review characterizes it as a rare, potentially life-threatening delayed-type drug hypersensitivity reaction, with elevated blood eosinophils, constitutional symptoms, and possible multi-organ failure. A 2024 review describes DRESS as a drug-induced, T-cell–mediated condition with marked cutaneous and systemic effects.
Unraveling the Antibiotic Connection: A Complex Case of DRESS Syndrome
The patient was initially admitted to the emergency department with complaints of right knee pain, fever, and chills. Her history revealed previous aortic valve replacement due to endocarditis, further complicated by septic emboli and vertebral abscess, mandating a Bentall procedure. Long-term antibiotic treatment was a constant in her medical journey.
- Upon admission, she presented with knee joint swelling, tenderness, and a low-grade fever.
- Initially, teicoplanin and moxifloxacin were administered with suspicion of graft infection, bacterial endocarditis, or arthritis.
- Gastrointestinal symptoms arose, attributed to moxifloxacin, leading to a switch to intravenous ciprofloxacin.
- A pruritic papular rash developed, resulting in the discontinuation of ciprofloxacin.
- Despite stopping antibiotics, fever and eosinophilia returned, prompting treatment with meropenem due to concerns of persistent endocarditis or vascular graft infection.
- The patient's condition continued to decline, with respiratory distress, haemodynamic instability, and a new rash. She required ICU admission and intubation for severe hypoxaemia.
Recent Reviews on Diagnosis and Risk
A 2025 review describes DIHS/DRESS as ranging from mild cases that resolve after stopping the causative drug to severe cases with complex progression and potential complications. A 2024 systematic review set out to identify and risk-stratify drugs associated with DRESS. Its authors note that polypharmacy, prolonged latency, and the range of possible culprit drugs can delay diagnosis and stopping the causal drug.
Skin, Fever, and Organ Involvement
DRESS is described as a severe, potentially life-threatening drug reaction. One review says it often has a late presentation, beginning with malaise, pruritus, and fever between 38 and 40 °C. Another describes an exanthem and fever alongside hematologic and visceral-organ involvement. A 2025 antibiotic-focused study investigated the association between antibiotic use and DRESS, which it characterizes as a rare, serious adverse event involving eosinophilia and acute skin rash; the provided summary does not report its results.
Key Takeaways: Navigating the Challenges of Antibiotic-Induced DRESS
This case highlights the difficulties in diagnosing DRESS syndrome, especially in patients with complex medical histories and multiple drug exposures. The overlapping symptoms with other conditions, such as infections, can delay diagnosis and appropriate management.
Identifying the specific causative drug can be challenging, as patients often receive multiple medications. In this case, several antibiotics were implicated, including teicoplanin, vancomycin and amoxicillin. Awareness of the potential for antibiotic-induced DRESS is crucial for clinicians.
Early recognition, prompt discontinuation of the causative drug, and initiation of systemic corticosteroids are essential for managing DRESS syndrome. This case underscores the importance of considering DRESS syndrome in patients presenting with fever, rash, eosinophilia, and organ involvement, particularly in the context of antibiotic use.